Alert archive / Wisconsin / Tornado Warnings in 1999

Tornado Warning 7, NWS Milwaukee, WI

June 16, 1999Fond du Lac County, Wisconsin

NWS Milwaukee, WI issued this tornado warning at Jun 16, 1999, 2:57 PM CDT for Fond du Lac County, Wisconsin. It was in force for 33 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jun 16, 1999, 2:57 PM CDT (19:57 UTC)
Expired
Jun 16, 1999, 3:30 PM CDT
In force
33 min
Issued by
NWS Milwaukee, WI
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Fond du Lac County, WI

The radar

The Green Bay radar (KGRB), 68 km from the middle of the area, began a volume at 19:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 16, 3:02 PM CDTHail 0.75Pipe, WI

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 8.0 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 1999-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 17 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 1999-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
17 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
721 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

854 
WFUS1 KMKE 161959 RRA
TORMKE
WIC039-162030-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
257 PM CDT WED JUN 16 1999

THE NATIONAL WEATHER SERVICE IN SULLIVAN HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHEASTERN FOND DU LAC COUNTY IN SOUTHEAST WISCONSIN

* UNTIL 330 PM CDT

* AT 257 PM CDT WEATHER SPOTTERS REPORTED A TORNADO 9 MILES NORTHWEST
  OF MOUNT CALVARY...OR 10 MILES NORTHEAST OF NORTH FOND DU LAC...
  MOVING SOUTHEAST AT 30 MPH.

*SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...
 PIPE...CALUMETVILLE...AND JOHNSBURG

THIS IS A DANGEROUS STORM SITUATION. DO NOT RUN OUTSIDE TO FIND THE
TORNADO...SEEK SHELTER IMMEDIATELY MOVE TO A SHELTER BELOW GROUND IF
AVAILABLE. OTHERWISE...GO TO A SMALL INTERIOR ROOM ON THE LOWEST
FLOOR. USE BLANKETS...PILLOWS OR CUSHIONS TO COVER YOUR BODY.

LAT...LON 4399 8827 4387 8846 4376 8831 4390 8816

EISE

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this tornado warning went out at Jun 16, 3:25 AM CDT, 11 hours 32 minutes earlier.

Area forecast discussion, Jun 16, 3:25 AM CDT, 11 hours 32 minutes before
AREA FORECAST DISCUSSION FOR SOUTH CENTRAL AND SOUTHEASTERN WI
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
325 AM CDT WED JUN 16 1999

FCST FOCUS WILL BE ON RAIN CHANCES/TIMING FOR SRN WI.

AWIPS SATL WATER VAPOR LOOPS SHW VORT MAX MOVG ACROSS CNTRL WI
GENERATING -SHRA. THIS FEATURE PICKED UP BY NGM...AVN AND UW-NMS...
AND TO A LESSER DEGREE BY THE ETA MODEL. NRN COUNTIES MAY BE BRUSHED
BY THESE SHOWERS ERLY THIS AM. MAIN UPR TROF SWINGS THRU LTR TDY INTO
TNT...WITH MDLS DIFFERING ON PCPN AMOUNTS AND COVERAGE.

ALL MDLS BRING UPR TROF THRU SRN WI THIS AFTN INTO TNT...WITH THE
AXIS PASSING OVR CWA AROUND 06Z. ENSMBL CHARTS HAVE BEST MID LVL
MOISTURE EXITING RGN BY 06Z. AWIPS 700MB OMEGA FIELDS SHOW BEST
UVV/S MOVG THRU SRN WI FM 18Z TO 00Z WED...COINCIDES WELL WITH 850-
500MB Q VECTOR CONVRG FIELD.

BIG QUESTION IS AVAILABLE MOISTURE. AWIPS TIME SECTIONS GENERALLY
KEEP LOW LVLS DRY...WITH MID LVL MOISTURE BEST BETWEEN 18Z AND 06Z.
NGM STRONGEST WITH UVV CENTERED ON 00Z AND PRODUCES HIGHEST QPF
OVR CWA. WITH THE MAIN JET DIVING THRU NRN MO AND MAIN ENERGY IN
BASE OF TROF DEPICTED BY ALL MDLS TO SWING SO OF WI...FEEL UVV
FIELD IN NGM OVERDONE. ETA HAS DEPICTED PCPN WITH FIRST SHRTWV BEST.
GIVEN DRY LOWER LEVELS..WILL OPT FOR DRIER LOOK OF ETA AND UW-NMS.
DRIER MID LVL AIR FOR THUR IN WAKE OF TROF...BUT COOL -19C TO -20C
500MB TEMPS SHUD PROVIDE ENUF INSTABILITY FOR CURRENT M CLDY IN
FCST.

TEMPS STARTING WRMR TDY DUE TO CLD COVER...BUT THESE WILL
ALSO PREVENT MUCH OF A WARM UP. COOLER ETA 2M TEMPS AND FAN GUIDNC
BETTER FOR NR LAKE AREAS...GUIDNC IN AGREEMENT WITH INLAND ZONES.

.UWNMS...SIMILAR TO ETA WITH PCPN. IN AGREEMENT WITH NCEP MODELS ON
TIMING OF TROF THRU WI.

.MKX...NONE.
REM

Nearby

Tornado Warnings in Wisconsin, 1999Every tornado warning in 1999Tornadoes in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.